Skip to Main content Skip to Navigation
Journal articles

Towards a self-consistent approach to palaeomagnetic field modelling

Abstract : Recent studies of the palaeomagnetic field behaviour over the past 5 Myr rely on statistical analysis of mainly directional data. However, the data are quite sparse and ill-distributed, and directional parameters are non-linear functions of the local field, rendering such statistical analysis non-trivial. Up to now these difficulties have usually been ignored or removed by relying on simplifications (linearization, neglecting internal correlations, etc.) that are unfortunately not justified if the field contains some amount of complexity. The purpose of the present paper is to present a rigorous statistical forward approach to palaeomagnetic field modelling. Starting from a statistical model of the field defined in terms of the statistics of its Gauss coefficients (along the lines pioneered by Constable & Parker 1988), we show how such a model may be exactly tested against any given data set, either on a local regional or a global scale. A method to implement this approach is outlined and examples based on published models are provided. In particular we focus on the treatment of directional data, for which the method is most relevant. The corresponding local probability density functions are derived and shown to be non-Fisherian, which we note may be a significant source of artefacts for standard mean-field modelling. Although the method we propose is already useful in its present state, some slight improvements are possible in order to account for noise in the data better.
Document type :
Journal articles
Complete list of metadatas

Cited literature [33 references]  Display  Hide  Download

https://hal-insu.archives-ouvertes.fr/insu-01409126
Contributor : Eva Fareau <>
Submitted on : Monday, December 5, 2016 - 4:43:57 PM
Last modification on : Friday, March 27, 2020 - 2:11:45 AM
Long-term archiving on: : Monday, March 20, 2017 - 8:24:46 PM

File

Geophys. J. Int.-2001-Khokhlov...
Publisher files allowed on an open archive

Identifiers

Collections

Citation

J Khokhlov, G. Hulot, Jean-Louis Le Mouël. Towards a self-consistent approach to palaeomagnetic field modelling. Geophysical Journal International, Oxford University Press (OUP), 1997, 145 (1), pp.157-171. ⟨10.1111/j.1365-246X.2001.01386.x⟩. ⟨insu-01409126⟩

Share

Metrics

Record views

312

Files downloads

742